Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). People take ibuprofen to treat pain, fever, and inflammation. It is one of the most used medications in the world.
A small overdose can cause minor symptoms. In rare cases, overdoses can be fatal. If a person has taken too much ibuprofen, they should call Poison Control on 1-800-222-1222 or the emergency services on 911.
In this article, we explore how to take ibuprofen safely and the effects of taking too much.
What is ibuprofen?
Ibuprofen is a type of pain reliever.
Ibuprofen is an NSAID, a type of drug that people take to reduce pain and relieve inflammation.
Advil and Motrin are the brand names of the drug ibuprofen. People can buy lower strengths of ibuprofen over the counter, and higher strengths are available by prescription.
Ibuprofen is available in tablet, caplet, liquid gel, chewable tablet, and liquid suspension or drop formulations. It is also an ingredient in many different products, including cold and allergy medicines.
Ibuprofen works by blocking the production of prostaglandins. Prostaglandins play an essential role in inflammation when an injury occurs. They cause skin flushing, heat, swelling, and pain. Ibuprofen blocks their action by binding to the COX-1 and COX-2 receptors on an enzyme called prostaglandin synthase.
At the appropriate dosage, ibuprofen is a safe medication for both children and adults to take.
Pain medicines are the drug class most often responsible for overdoses in adults. According to one report, 29% of pain medication overdoses involved ibuprofen, making it the NSAID most commonly linked to overdose.
How much is too much?
The following table summarizes the recommended and maximum daily dosages in milligrams (mg) and milligrams per kilogram (mg/kg) of body weight for adults and children.
|Treating fever||Pain relief||Maximum daily dose|
Children 3–23 months
Children 24 months to 12 years old
5 mg/kg per dose
10 mg/kg per dose
|5–10 mg/kg per dose||40 mg/kg per day|
|Adults 12 years and older||200–400 mg per dose||200–400 mg per dose||1,200 mg per day|
Always take the lowest effective dosage of ibuprofen. Take or administer a single dosage in the following timeframes:
Some doctors may prescribe a higher maximum daily dosage.
NSAIDs, including ibuprofen, may not be safe to take during pregnancy. This is because they can alter the function of prostaglandins that are important during delivery and for the development of the fetus’s cardiovascular system.
A person should consult a doctor before taking ibuprofen during pregnancy, especially in the third trimester.
A dosage of 400 mg of ibuprofen is not detectable in breast milk, but higher doses can get into breast milk. This means that a baby faces exposure to ibuprofen through breast milk if a woman takes too much.
Healthcare professionals do not know the effects of small amounts of ibuprofen in breast milk on infants. A person should consult a physician before taking ibuprofen while breastfeeding.
Symptoms of overdose
Taking too much ibuprofen can cause stomach pain.
The majority of ibuprofen overdoses are not life-threatening, and fewer than 1% of ibuprofen overdoses are fatal. That said, some people have had severe complications.
There is no specific cutoff dosage for when an adult will experience symptoms of an overdose.
If a child ingests less than 100 mg/kg of ibuprofen, they may not experience any symptoms of an overdose. At a dosage of 400 mg/kg, however, a child may experience serious and life-threatening side effects.
Symptoms of ibuprofen overdose can occur within 4 hours of taking too much of the drug.
Stomach and digestion toxicity
One of the most common side effects of ibuprofen when a person takes it at recommended dosages is heartburn. When ibuprofen blocks the COX-1 receptors in the stomach, it can disrupt its protective layer.
People who take too much ibuprofen may experience side effects that range from stomach pain to severe bleeding in the digestive tract. The latter can occur within a few hours of an overdose.
Kidney failure can occur in both children and adults who overdose with ibuprofen. However, it is not common.
A review of ibuprofen toxicity, which the authors updated in 2019, includes a 1992 study that scientists conducted at the Rocky Mountain Poison Control Center in Denver, CO. It showed that only 2 out of 63 people who overdosed with ibuprofen experienced symptoms of kidney failure.
In most cases, healthcare professionals can reverse kidney failure from ingestion of a large dosage of ibuprofen.
Central nervous system toxicity
If people take dosages greater than 400 mg/kg, they may experience central nervous system depression. This can cause loss of consciousness and coma.
Children may experience seizures and decreased consciousness from a massive overdose. Some children may even stop breathing.
Emergency doctors can reverse the central nervous system toxicities that occur due to an ibuprofen overdose.
Compared with NSAIDs such as diclofenac, mefenamic acid, and naproxen, ibuprofen overdoses have links with lower rates of central nervous system toxicities.
Other complications and risks
The most common complication from ibuprofen overdoses is metabolic acidosis, in which the body cannot eliminate acidic compounds from its blood and tissues.
The body breaks ibuprofen down into acidic compounds. When a person overdoses on it, the acidic compounds accumulate and can reduce the pH of the blood and body tissues. This makes the body more acidic.
Ibuprofen overdose can cause sudden kidney failure and seizures, which can affect the production and elimination of acidic compounds.
Metabolic acidosis can cause:
A blood test can reveal a low platelet count following an overdose. Prothrombin time, which is the time it takes for the blood to clot, will also rise. This means that the body’s ability to form blood clots may be reduced.
What to do if you suspect an overdose
A person experiencing an ibuprofen overdose requires immediate medical attention.
It is vital for people to seek medical attention immediately if they believe they have ingested too much ibuprofen. In most cases, doctors can reverse the consequences of an ibuprofen overdose.
The emergency doctor will take a complete history of how much ibuprofen the person took and at what time.
It is also vital for the person to mention whether they took other substances with the ibuprofen. Knowing this will help the doctor determine the best treatment and how best to manage the overdose.
Ibuprofen is easily accessible through prescription and over the counter. Perhaps because of this, overdoses are fairly common.
People may experience symptoms of an overdose only at substantial dosages. If they seek medical attention immediately after the ingestion, doctors can usually reverse the damage.